I can still remember the chilling and heartrending moment, 11:00pm on Wednesday night of January 20th, 2016, when I received a call from our pediatrician to learn that my beautiful healthy twelve-year-old daughter was diagnosed with Acute Lymphoblastic Leukemia (ALL). This blog is not about my personal experience and the ups and downs for the next 2½ years that followed (although I can easily write a volume on that!). It is about sharing what I consider very valuable information about one of the side effects of Vincristine (a chemotherapy drug), on the musculoskeletal system, and how to proactively manage this side effect.
First of all, as a mom, I want to say to the parents who are going through similar journeys, my heart goes out to all of you. It is not an easy journey, especially when it’s your own child. All I can say is live one day at a time, hold on to your strongest faith, and envision a FULL recovery. Children are resilient and strong. With positive and mindful attitudes, we, their parents, can guide them through this journey and provide them with the best healing environment, for their minds, bodies, and spirits.
From the “body” perspective, I am a physiotherapist, and have learned the hard way from my patients what certain chemo drugs can do to the nerves.
One of these drugs is Vincristine. It is a popular chemotherapy medication used in the treatment of several cancers. These include ALL, acute myeloid leukemia (AML), Hodgkin’s disease, among others. Vincristine is delivered intravenously . For ALL, it is given for a prolonged period during the 3 phases of chemotherapy: Induction, consolidation, and maintenance. The exposure is long and cumulative.
Besides the common side effects of nausea, vomiting, weight loss, diarrhea, bloating, stomach/abdominal pain or cramps, mouth sores, dizziness, headache, hair loss, constipation, there is peripheral neuropathy.
What is Peripheral Neuropathy?
Peripheral Neuropathy is a nerve disorder that can cause weakness, numbness, tingling, and pain. It is experienced by nearly all children who receive vincristine treatment . Signs and symptoms are
- Sensory (numbness/tingling/pain in the upper/lower extremity),
- Motor (weakness/foot drop), and
- Autonomic neuropathy (constipation)
In most cases, the symptoms progress distally to proximally; meaning they first appear in the toes and feet, and as neuropathy worsens, they become evident more proximally within the foot, ankle, and leg, followed by the fingers and hands.
There is no treatment that can cure or reverse nerve damage. Therefore, treatment is directed toward symptom management. Physical therapy is often helpful in providing exercises to improve strength, balance, and coordination. Symptoms improve when treatment is stopped, and it can take months or years for full recovery .
When to Ask for Physical Therapy (PT)?
It is important to be vigilant as parents and look for motor signs such as weakness (foot drop), changes in balance and in gait patterns (the way one walks). Tripping and falling, are other signs of foot drop due to decreased strength in a muscle called anterior tibialis, which helps us clear our foot from the ground when we walk. The tibialis anterior is supplied by a peripheral nerve called the deep peroneal nerve. Vincristine affects this peroneal nerve. If your child exhibits any of these symptoms, it is vital that you provide her/him with physical therapy.
What Can be Done in PT?
In Physical therapy, a variety of musculoskeletal issues can be addressed with customized therapeutic exercises. An Orthopedic physical therapist can assess each child’s needs and design a personalized program.
Measuring ankle dorsiflexion range of motion
Here is a basic program addressing foot drop:
- Strengthening anterior tibialis/dorsiflexion:
Resisted ankle dorsiflexion with theraband
- Stretching calves:
Calves stretching against a door
- Balance activities:
Balance Training on a rocking board.
Ankle-foot Orthosis (AFO): Prescription of orthosis is sometimes warranted if foot drop is severe. Wearing an AFO can help clear the foot with walking, and therefore prevent tripping and falling.
Balance Training on rocking board.
I noticed many of these symptoms early on during my daughter’s treatment and worked with her to diligently exercise a similar physical therapy program as the one prescribed above. It was not easy at times, but she amazed me with her persistence in doing her prescribed workouts throughout the 2.5 years of the treatment. My daughter is now 6 months post-treatment. Due to keeping up with a vigilant PT program, she was able to bounce back quickly to her favorite sport, tennis. She made the varsity team at her high school this year. Even though she still experiences intermittent numbness/tingling in her feet/toes, her strength and endurance are back. I think the speed of recovery in her strength is due to keeping a consistent exercise program throughout her chemotherapy journey!
 Erika Mora,1 Ellen M Lavoie Smith,2 Clare Donohoe,2 and Daniel L Hertz3, Am J Cancer Res. “Vincristine-induced peripheral neuropathy in pediatric cancer patients”, 2016; 6(11): 2416–2430. PMCID: PMC5126263, PMID: 27904761
Get Dr. Greene's Wellness Recommendations
Sign up now for a delightful weekly email with insights for the whole family.